Alert archive / Alabama / Flash Flood Warnings in 2023

Flash Flood Warning 18, NWS Birmingham, AL

July 13, 2023Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 13, 2023, 9:03 AM CDT for Sumter County, Alabama. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2023, 9:03 AM CDT (14:03 UTC)
Expired
Jul 13, 2023, 2:00 PM CDT
In force
5 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 148 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 9:05 AM CDTFLASH FLOOD1 Ene York, ALWater over the bridge.
Jul 13, 9:05 AM CDTFLASH FLOOD1 Ene York, ALWater over the bridge.
Jul 13, 11:09 AM CDTFLASH FLOOD2 Wsw York, ALCars swept away from flooded road. People rescued from incident. Just West of York, AL along County Road 2.
Jul 13, 11:09 AM CDTFLASH FLOOD2 Wsw York, ALCars swept away from flooded road. People rescued from incident. Just West of York, AL along County Road 2.
Jul 13, 12:40 PM CDTRAIN 5.25Livingston, ALHeavy rainfall amount reported at UWA (3.01 in/hr).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WGUS54 KBMX 131403
FFWBMX
ALC119-131700-
/O.NEW.KBMX.FF.W.0018.230713T1403Z-230713T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
903 AM CDT Thu Jul 13 2023

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southwestern Sumter County in west central Alabama...

* Until noon CDT.

* At 903 AM CDT, At 842 AM CDT, Sumter County Emergency Management 
  reported dangerous Flash Flooding ongoing in several locations 
  throughout the county, including roads impassible in Livingston 
  and water rescues due to flooding in York. Between 6 and 8 inches 
  of rain have fallen based on radar estimates. Additional rainfall 
  amounts of 1 to 2 inches are possible in the warned area over the 
  next couple of hours.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Livingston, York, Cuba, Emelle, The University Of West Alabama, 
  Boyd, Bluffport, Coatopa, Kinterbish, Old Mallard Airport, Lilita, 
  Bellamy, Payneville, Ward, I 20 Welcome Center At Cuba and 
  Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3276 8837 3276 8830 3267 8812 3260 8807
      3253 8804 3240 8808 3231 8817 3231 8842

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

56
2 follow-up statements
365 
WGUS54 KBMX 131624
FFWBMX
ALC119-131900-
/O.EXT.KBMX.FF.W.0018.000000T0000Z-230713T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1124 AM CDT Thu Jul 13 2023

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  Southwestern Sumter County in west central Alabama...

* Until 200 PM CDT.

* At 1124 AM CDT, At 1100 AM CDT, Sumter County Emergency Management 
  continued to report dangerous Flash Flooding ongoing in several 
  locations throughout the county, including roads still deemed 
  impassible. Between 6 and 8 inches of rain have fallen based on 
  radar estimates this morning. Additional rainfall amounts of 1 to 
  2 inches are possible in the warned area through 2pm.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will continue to experience flash flooding 
  include...
  Livingston, York, Cuba, Emelle, The University Of West Alabama, 
  Boyd, Bluffport, Coatopa, Kinterbish, Old Mallard Airport, Lilita, 
  Bellamy, Payneville, Ward, I 20 Welcome Center At Cuba and 
  Sumterville.

The Flash Flood Warning has been extended until 2pm due to 
additional heavy rainfall moving into the area from Mississippi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3276 8837 3276 8830 3267 8812 3260 8807
      3253 8804 3240 8808 3231 8817 3231 8842

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

56
255 
WGUS74 KBMX 131633
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1133 AM CDT Thu Jul 13 2023

ALC119-131900-
/O.CON.KBMX.FF.W.0018.000000T0000Z-230713T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumter AL-
1133 AM CDT Thu Jul 13 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS 
AFTERNOON FOR SOUTHWESTERN SUMTER COUNTY...

At 1133 AM CDT, Sumter County Emergency Management continued to 
report dangerous Flash Flooding ongoing in several locations 
throughout the county, including roads still deemed impassible. 
Between 6 and 8 inches of rain have fallen based on radar estimates 
this morning. Additional rainfall amounts of 1 to 2 inches are 
possible in the warned area through 2pm.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Livingston, York, Cuba, Emelle, The University Of West Alabama, 
  Boyd, Bluffport, Coatopa, Kinterbish, Old Mallard Airport, Lilita, 
  Bellamy, Payneville, Ward, I 20 Welcome Center At Cuba and 
  Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3276 8837 3276 8830 3267 8812 3260 8807
      3253 8804 3240 8808 3231 8817 3231 8842

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 8:55 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 13, 8:55 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
855 AM CDT Thu Jul 13 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR FLASH FLOODING POTENTIAL...
Issued at 852 AM CDT THU JUL 13 2023

An exceedingly moist airmass has developed across southwestern
Central Alabama with 2 inch PWATs measured on the 12Z BMX RAOB and
model guidance suggesting as high as 2.25 inches to our southwest.
Early morning storms have already produced upwards of 7 to 9
inches of rainfall accumulation over almost all of Sumter county
which has resulted in numerous reports of flooding including water
rescues and fast rises along the Sucarnoochee River at
Livingston. This kind of flooding is rare for that part of Central
Alabama, but highlights the intensity and persistence of the
rainfall thus far. This activity is being initiated by a mid-level
shortwave over Mississippi which is working with moist southwest
low-level flow, 1000-1200 J/kg of MLCAPE, and around 10 kts of
shear to produce intense, slow-moving rain producers in a corridor
extending southeast from northern Mississippi into southwest
Alabama. Additional storms will cross the AL/MS state line over
the next hour or two and are poised to further cause trouble. A
Flood Watch is in effect for the southwest quadrant from Pickens
to Bibb to Dallas counties until 7 PM this evening when much of
the heavier activity should begin to wane and drift further
southwest. Until then, guidance suggests a corridor of higher
rainfall amounts and Flash Flooding potential will exist within
the Watch area with an additional 2 to 4 inches possible with
localized higher amounts. Road closures are already occurring, so
take extra caution if you must travel through this region,
especially in Sumter county, and make sure to turn around if you
encounter any flooded roadways!

86/Martin

&&

.SHORT TERM...
(Today through Friday)
Issued at 320 AM CDT THU JUL 13 2023

A low amplitude pattern continues across the CONUS today, with a
flattened ridge across much of the west and broad troughing over
the Great Lakes and East Coast. This puts Central Alabama within
west northwesterly flow aloft and west to southwesterly low level
flow. The combination of moisture and forcing from shortwaves
aloft will bring increased rain chances through Friday.

This morning, a weak shortwave over Central MS is already kicking
off scattered showers and storms, that are slowly pushing
eastward. Expect this activity to be impacting far western
counties before sunrise. With the arrival of a second shortwave
within northwesterly flow this afternoon, convection will become
more widespread. The early start to rain and increased cloud cover
this morning will keep temperatures in the mid 80s to lower 90s.
A few locations in the southeast will see heat indices warm above
100F.

Activity will decrease tonight, with temperatures remaining in
the low to mid 70s. A brief rain free period is possible
overnight, before the next shortwave approaches the Tennessee
Valley early Friday, and provides focus for showers and storms.
Highs will be a couple degrees warmer, which will push heat
indices above 100F for a larger portion of the area, with
locations in the south and west likely to hit 105F.

14

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 320 AM CDT THU JUL 13 2023

Warm weather will be the story of the extended, with weekend highs
in the lower 90s giving way to mid 90s next week. We will remain in
the northwest flow pattern for the weekend, with decent PoPs each
day. An upper low forecast to pass over the Great Lakes region by
early week, which will support generally lower rain and storm
chances by Tuesday. A ridge over the southwestern United States will
slide eastward over the southern Great Plains by midweek, with
Alabama on the eastern periphery of this 598 mbar ridge. As such,
Wednesday and Thursday look to be the warmest, with current trends
indicating temps above 95F and heat index values above 105F in many
areas and generally low rain and storm chances both afternoons.

12

&&

.AVIATION...
(12Z TAFS)
Issued at 642 AM CDT THU JUL 13 2023

Slow-moving thunderstorms across southwest Central Alabama are
gradually pushing eastward this morning. Other than direct impacts
currently at TCL, this activity might dissipate before impacting
other terminals. However, outflow boundaries and another shortwave
approaching from the northwest will lead to increasing convection
through the day. Convection will diminish this evening.

This morning, a mix of cloud heights, some as low as IFR, will
improve to at least MVFR this morning, and then VFR areawide by
midday. With low level moisture remaining high tonight, cigs with
IFR heights, and localized LIFR, are expected.

14

&&

.FIRE WEATHER...

Hot and humid conditions continue through the next few days, with
afternoon and evening thunderstorms expected each day through the
weekend. Heat indices up 95-105F each day, with RH values remaining
above 50 percent through the weekend. Generally light westerly to
southerly 20ft winds will persist through the next several days, up
to 6-8 mph at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     89  71  90  71 /  50  30  50  30
Anniston    90  73  90  72 /  50  30  50  30
Birmingham  88  74  90  73 /  50  30  60  30
Tuscaloosa  89  74  91  74 /  70  30  60  30
Calera      87  73  90  73 /  70  30  60  30
Auburn      89  73  88  73 /  60  30  60  30
Montgomery  90  74  92  74 /  80  30  60  30
Troy        91  73  92  73 /  80  30  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 PM CDT this evening for the following
counties: Bibb-Chilton-Dallas-Greene-Hale-Marengo-Perry-Pickens-
Sumter-Tuscaloosa.

&&

SHORT TERM...86/Martin
LONG TERM....58
AVIATION...14
Hazardous weather outlook, Jul 13, 8:23 AM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
823 AM CDT Thu Jul 13 2023

ALZ011>015-017>050-141630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
823 AM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Flash flooding will continue to be a threat today, mainly across West
Alabama.

The Sucarnoochee River at Livingston is rising quickly and minor
flooding will begin shortly.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding will continue along the Sucarnoochee River at
Livingston through Saturday night.

The combination of increasing temperatures and high humidity could
produce afternoon heat indices around 105 degrees Friday through
Sunday and again on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

In the hours before

Local storm report, Jul 13, 7:44 AM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
744 AM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     Flash Flood      Livingston              32.58N 88.19W
07/13/2023                   Sumter             AL   Emergency Mngr

            Bridge overflowing with water with roadway
            impassible in the Happy Hollow area of
            Livingston.

&&

GGOGGINS
Local storm report, Jul 13, 7:49 AM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
749 AM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     Flash Flood      2 NW York               32.51N 88.32W
07/13/2023                   Sumter             AL   Emergency Mngr

            Water flowing over Interstate 20/59
            westbound at mile marker 6. ALDOT
            responding.

&&

GGOGGINS
Local storm report, Jul 13, 7:53 AM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
753 AM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 AM     Flash Flood      1 N University of West  32.61N 88.18W
07/13/2023                   Sumter             AL   Emergency Mngr

            Water entering a home on North Washington St
            (US 11) close to Downtown Livingston due to
            Flash Flooding.

&&

GGOGGINS
Local storm report, Jul 13, 7:58 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
758 AM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     Flash Flood      Coatopa                 32.49N 88.07W
07/13/2023                   Sumter             AL   Emergency Mngr

            AL Hwy 28 between County Rd 23 and County Rd
            22 is impassible due to water over the
            roadway.

&&

GGOGGINS
Local storm report, Jul 13, 8:01 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
801 AM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     Flash Flood      York                    32.49N 88.29W
07/13/2023                   Sumter             AL   Emergency Mngr

            Family of 4 reported trapped in their home
            due to flash flooding on Wood Ave in York.
            EMA confirms water rescue was ongoing at the
            time of the report.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:32 AM CDTAreal Flood AdvisoryBMXSumter3 hr
Jul 13, 6:17 AM CDTFlash Flood WarningBMXSumter8 hr
Jul 13, 8:01 AM CDTRiver Flood WarningBMXSumter6 days
Jul 13, 8:28 AM CDTFlood WatchBMXBibb, Chilton, Dallas, Greene, Hale, Marengo and 4 more9 hr
Jul 13, 10:16 AM CDTAreal Flood AdvisoryBMXPickens4 hr
Jul 13, 1:56 PM CDTAreal Flood WarningBMXSumter3 hr

Nearby

Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.